Arratia, Richard , Bollobás, Béla and Sorkin, Gregory B. (2004) A two-variable interlace polynomial. Combinatorica, 24 (2). pp. 567-584. ISSN 0209-9683
We introduce a new graph polynomial in two variables. This ldquointerlacerdquo polynomial can be computed in two very different ways. The first is an expansion analogous to the state space expansion of the Tutte polynomial; the significant differences are that our expansion is over vertex rather than edge subsets, and the rank and nullity employed are those of an adjacency matrix rather than an incidence matrix. The second computation is by a three-term reduction formula involving a graph pivot; the pivot arose previously in the study of interlacement and Euler circuits in four-regular graphs. We consider a few properties and specializations of the two-variable interlace polynomial. One specialization, the ldquovertex-nullity interlace polynomialrdquo, is the single-variable interlace graph polynomial we studied previously, closely related to the Tutte–Martin polynomial on isotropic systems previously considered by Bouchet. Another, the ldquovertex-rank interlace polynomialrdquo, is equally interesting. Yet another specialization of the two-variable polynomial is the independent-set polynomial.
|Additional Information:||© 2004 Janos Bolyai Mathematical Society|
|Library of Congress subject classification:||Q Science > QA Mathematics|
|Sets:||Research centres and groups > Management Science Group
Departments > Management
Actions (login required)
|Record administration - authorised staff only|